Tennessee, 2023

Tornado and Flash Flooding in Tennessee, August 7, 2023

August 7, 2023 · NWS MRX · 35 events in 20 counties and zones

A highly anomalous pattern for August including an unseasonably intense low pressure system created several hours of severe thunderstorms including the final round of storms that grew upscale into a severe mesoscale convective system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A highly anomalous pattern for August including an unseasonably intense low pressure system created several hours of severe thunderstorms including the final round of storms that grew upscale into a severe mesoscale convective system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 8:49 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 8:49 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
949 AM EDT Mon Aug 7 2023

...New UPDATE...

.UPDATE...
Issued at 948 AM EDT Mon Aug 7 2023

Cumulus development is ongoing across central Kentucky which is
increasing confidence that the ingredients needed to create a severe
weather event are actually materializing this morning. Initiating is
ongoing near the strengthening LLJ as the aggressive shortwave moves
through. Mesoanalysis shows that all the severe parameters are
impressive this morning and with clouds clearing out this morning
the debris CU doesn't look like it's going to get in the way of
increasing instability in the low levels of the atmosphere. All
weather threats are possible today, including rotating supercells.
Based on current radar trends and refreshed CAMs the timing of
incoming storms has slowed down just a tad compared to previous
forecast with storms looking to move onto the plateau around noon
and quickly moving eastward, pushing east of the mountains before
sunset.

Main weather message for today is to keep an eye radar and the
latest warnings, especially for the commute home from school or work
as this is the peak time frame for severe storms.

&&

.SHORT TERM...
(Today and tonight)
Issued at 252 AM EDT Mon Aug 7 2023

Key Messages:

1. Severe thunderstorms expected today.

2. Isolated to scattered weaker convection tonight ahead of a cold
front that pushes through.

Discussion:

An unusual pattern for August is setting up for today.  An
unseasonably strong upper-level 300mb jet will set up across our
area, and an anomalously intense 500 mb shortwave will move eastward
across the Tennessee and Ohio River Valleys during the day. In
response to the divergence associated with the strong upper level
jet, the 850mb LLJ will intensify across the Tennessee Valley with
speeds of around 40 kt expected. NAEFS forecast anomalies show the
850/700/500 mb winds all around the max compared to climatology for
this time of year. Models continue to depict around 40 to 50 kts of
effective bulk shear across the area, and there is little question
that the wind profile will support supercell and multicell
convective modes.

How much instability will be available is still less certain, given
that there is still potential of morning convection and convective
debris cloudiness that may hinder destabilization. Most model
solutions keep any morning activity to a minimum and focus on a
convective line that surges through our area this afternoon. HREF
mean SBCAPE values generally show 2000+ J/kg as the line moves in,
but some other individual models such as the RAP and NAM show values
approaching or exceeding 3000 J/kg.  While there is still some
uncertainty about the magnitude of the CAPE, current thinking is
that there will be sufficient convective energy combined with the
shear for a significant severe weather threat for today.  CAMS have
come into reasonable agreement, and generally show a line of strong
to severe storms moving through our area between 15Z and 21Z.
Damaging winds are expected to be the most widespread impact, but
large hail will also be possible.  There is also a low chance for
tornadoes, and the HREF does show significant updraft helicity
tracks across our are this afternoon.  Localized flooding is also
possible, although the storms will likely be moving fast enough to
limit flooding potential outside of any areas that experience
training.

For tonight, a trailing cold front will be pushing through and we
may see some additional scattered to isolated weak convection, but
this should end from west to east as drier air begins to push in
behind the front.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 252 AM EDT Mon Aug 7 2023

Key Messages:

1. Additional rounds of numerous to widespread showers and storms
expected Wednesday into Thursday. Daily chances of showers and
storms may persist into the weekend.

2. Temperatures will generally be near to slightly below normal
through the extended.

Discussion:

Cooler air will advect into the region Tuesday in a post-frontal air
mass as temperatures become slightly below normal across the region.
A brief quasi-zonal synoptic setup aloft will also keep most
locations dry, with the exception to this being maybe a few light
upslope showers associated with any lingering wrap around moisture.
As we head into Wednesday a shortwave trough is expected to begin
progressing across central portions of the CONUS. H85 flow will
shift to a southwesterly pattern in response. Increasing isentropic
lift will bring a return of PoPs Wednesday into Thursday as the
shortwave shifts eastward.

Overall, long range guidance such as the Euro and GFS want to agree
on the disturbance moving through the forecast area late Wednesday
into mid-day Thursday. Most recent NAM run is a little bit slower
with better shortwave forcing not becoming more apparent until
Thursday afternoon. Timing will play an important role in available
instability and associated severe weather chances. Additionally,
coverage of showers ahead of the shortwave forcing also has the
potential to limit instability Thursday if great enough. Ensemble
guidance paints PWAT between 1.7 and 1.9 inches with 24hr
accumulation generally between 1-2 inches for portions of the area.
Some flooding concerns may also develop but will depend on the
presence of a surface boundary and potential for training convection
along with aforementioned instability. Given the uncertainty
combined with the severe weather threat this afternoon will utilize
low probability in the HWO for now.

Daily chances of showers and storms look to continue into the
weekend, though details remain uncertain at this time. General
trends suggest a more diurnal pattern is possible but will also
depend on where a frontal boundary sets up and potential for any
small impulses through the mean flow. Temperatures will remain
slightly below to near normal through the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 650 AM EDT Mon Aug 7 2023

Some MVFR level cigs around at times early, and TRI may see MVFR
cigs again late. Otherwise, mainly VFR conditions expected all
sites outside of convection. Expect some strong to severe storms
to move through the area this afternoon, and will carry VCTS with
tempo +TSRA all sites. Winds will breezy out ahead of the storms,
gusting to around 25 kts or more from the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             91  69  87  69 /  80  30  20  20
Knoxville McGhee Tyson Airport, TN  88  68  84  66 /  80  30  10  10
Oak Ridge, TN                       86  67  83  65 /  80  20  10  10
Tri Cities Airport, TN              86  65  79  61 /  80  50  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Aug 7, 10:46 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1146 AM EDT Mon Aug 7 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081600-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1146 AM EDT Mon Aug 7 2023 /1046 AM CDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected today, and some of these storms will
likely become strong to severe. Primary risks will be damaging
winds and large hail. There is also a threat of torrential
downpours capable of producing localized flooding, and an
tornadoes will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today.

The radar

The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 7, 11:09 AM EST
Where
Campbell County, Caryville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.300, -84.220

A few trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Campbell

When
August 7, 11:49 AM EST
Where
Campbell County, 1.49 mi NNW of De Lap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.370, -84.160

A few trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Bledsoe

When
August 7, 11:15 AM CST to 11:25 AM CST
Where
Bledsoe County, 5.03 mi NNE of Old Cumberland to 1.66 mi NNW of Cooper Mill
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.618, -85.349

Numerous trees were felled by thunderstorm winds within the confines of Fall Creek Falls State Park boundaries. Satellite photos indicate the swath extended into Bledsoe County with additional trees over a wide area knocked down by powerful straight line winds.

Thunderstorm Wind, Union

When
August 7, 12:25 PM EST
Where
Union County, 1.49 mi NNE of Condon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.200, -83.770

A few trees were blown down by strong thunderstorm wind gusts.

Thunderstorm Wind, Bledsoe

When
August 7, 11:30 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.610, -85.200

Numerous trees and powerlines were blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Hamblen

When
August 7, 12:30 PM EST
Where
Hamblen County, 2.62 mi WSW of Alpha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.160, -83.420

A large tree was reported blown down by severe thunderstorm winds.

Thunderstorm Wind, Sequatchie

When
August 7, 11:30 AM CST
Where
Sequatchie County, 0.56 mi W of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.380, -85.390

Numerous trees and powerlines were blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Hamblen

When
August 7, 12:31 PM EST
Where
Hamblen County, 1.11 mi W of Morristown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.220, -83.300

Numerous trees were blown down by powerful thunderstorm wind gusts in Morristown.

Thunderstorm Wind, Morgan

When
August 7, 12:45 PM EST
Where
Morgan County, 0.89 mi NE of Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.990, -84.560

Numerous trees and powerlines were blown down by strong thunderstorm wind gusts across the southern portions of the county.

Thunderstorm Wind, Rhea

When
August 7, 12:45 PM EST
Where
Rhea County, 0.56 mi E of Morgantown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.500, -85.010

A large tree was blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 7, 12:50 PM EST
Where
Knox County, 0.56 mi W of Farragut
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.880, -84.180

Several trees and powerlines blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
August 7, 11:55 AM CST
Where
Marion County, 1.33 mi ESE of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.010, -85.660

Multiple trees blown down by powerful thunderstorm wind gusts in New Hope.

Thunderstorm Wind, Roane

When
August 7, 1:00 PM EST
Where
Roane County, 1.75 mi NNE of Midtown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.893, -84.536

Severe thunderstorm winds snapped a large tree which landed on and significantly damaged a home.

Thunderstorm Wind, McMinn

When
August 7, 1:05 PM EST
Where
McMinn County, Riceville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.380, -84.700

Multiple trees and powerlines blown down by severe thunderstorm winds.

Thunderstorm Wind, Loudon

When
August 7, 1:05 PM EST
Where
Loudon County, Loudon
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.730, -84.350

Loudon County High sustained significant roof damage to the gymnasium. The roof decking was ripped off the building. The only other structural damage on site was to the ticket booth, which also had the roof lifted off and destroyed.

Thunderstorm Wind, McMinn

When
August 7, 1:10 PM EST
Where
McMinn County, Athens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.450, -84.600

Multiple trees and powerlines blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Jefferson

When
August 7, 1:10 PM EST
Where
Jefferson County, Dandridge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.020, -83.420

Multiple trees and powerlines blown down by severe thunderstorm wind gusts in Dandridge. Some trees hit vehicles and homes.

Thunderstorm Wind, Knox

When
August 7, 1:15 PM EST
Where
Knox County, 0.69 mi N of Lovell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.910, -84.150

Tree and roof damage in neighborhoods both south and north of Interstate 40. Damage likely caused by severe thunderstorm wind gusts in locations outside of the tornado track.

Tornado, Knox

When
August 7, 1:17 PM EST to 1:23 PM EST
Where
Knox County, 1.01 mi NE of Byrds Chapel to 0.98 mi NW of Gulf Park
Rating
EF2
Path length
3.7 mi
Path width
200 yd
Property damage
$3.7 million
Reported by
NWS Storm Survey
Coordinates
35.931, -84.158

The tornado started on Yarnell Road, then reached peak intensity and width as it passed the Lovell Crossing apartment complex. Significant roof damage was noted to several of the homes and apartments in Lovell Cove and Crossing, with partial roof loss and uplift of roof decking common to several apartments. In addition to roof damage, a complete collapse of a garage at Lovell Crossing was noted, along with wooden boards driven into the ground and a large gash in the side of apartment complex office from the impact of a large, but unknown object. Numerous trees in the apartment complex suffered damage from the tornado. The tornado then crossed Pellissippi Parkway, and continued along and north of Bob Gray Road. A driver on Pellissippi Parkway recorded a video of the tornado crossing the parkway. Significant tree damage was observed along Bob Gray Road, with a narrow path of snapped hardwood trees as the tornado progressed eastward. The tornado appears to have dissipated at the intersection of Bob Gray Road and Middlebrook Pike.

Thunderstorm Wind, Hamilton

When
August 7, 1:19 PM EST
Where
Hamilton County, (Cha)lovell Fld Chat
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -85.200

Chattanooga Airport ASOS records a 59 know wind gust from severe thunderstorms.

Thunderstorm Wind, Loudon

When
August 7, 1:30 PM EST
Where
Loudon County, 0.56 mi E of Ft Loudoun Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.770, -84.190

Numerous trees blown down by severe thunderstorm wind gusts along Beals Chapel Road, roof damage at at least one house as well.

Thunderstorm Wind, Greene

When
August 7, 1:30 PM EST
Where
Greene County, 0.56 mi W of Greeneville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.180, -82.830

Multiple trees and powerlines blown down by powerful thunderstorm winds across the county.

Thunderstorm Wind, Blount

When
August 7, 1:30 PM EST
Where
Blount County, 1.38 mi S of Bungalow Town
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.750, -84.000

Multiple trees blown down by severe thunderstorm winds in Maryville and Alcoa.

Thunderstorm Wind, Blount

When
August 7, 1:36 PM EST
Where
Blount County, 0.69 mi S of Chandler
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.820, -83.980

Knoxville McGhee Tyson Airport ASOS records a 52 knot severe thunderstorm wind gust.

Thunderstorm Wind, Bledsoe

When
August 7, 12:40 PM CST
Where
Bledsoe County, Luminary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.700, -85.000

Multiple large mature trees were felled by severe thunderstorm winds, with several other trees suffering snapped limbs and partial tree loss. In addition, several power poles were snapped by falling trees during the high winds.

Thunderstorm Wind, Jefferson

When
August 7, 1:45 PM EST
Where
Jefferson County, 1.81 mi ESE of French Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.010, -83.470

Multiple trees blown down by severe thunderstorm winds across the county, at least one tree landed on a house.

Thunderstorm Wind, Sevier

When
August 7, 1:45 PM EST
Where
Sevier County, 0.69 mi S of Cates Xrds
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.970, -83.570

Straight line wind damage began just west of the Splendor Oaks subdivision off of Highway 139 in Sevier county. One large tree was snapped near the base of the trunk, with another uprooted. Additional large branches were snapped off other trees. Damage continued to the Jefferson county line.

Thunderstorm Wind, Union

When
August 7, 1:46 PM EST
Where
Union County, Ellisons Store
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.350, -83.870

A large tree was blown down by severe thunderstorm winds.

Thunderstorm Wind, Washington

When
August 7, 1:47 PM EST
Where
Washington County, 0.69 mi S of Graham Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.170, -82.530

Trees blown down by severe thunderstorm winds.

Thunderstorm Wind, Polk

When
August 7, 1:49 PM EST
Where
Polk County, 2.07 mi N of Apalachia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -84.400

Numerous trees and powerlines blown down by powerful thunderstorm winds across the county.

Thunderstorm Wind, Sevier

When
August 7, 1:50 PM EST
Where
Sevier County, 0.89 mi NW of Shady Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.780, -83.460

Tree was toppled over onto a house by severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
August 7, 1:55 PM EST
Where
Jefferson County, 1.26 mi W of Shady Grove
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.973, -83.502

Severe straight line winds that exited Sevier County struck the Overlook RV Park in Dandridge. Multiple trees were uprooted or snapped, and awnings covering RVs in the park were blown over or stripped of their metal roofs.

Flash Flood, Jefferson

When
August 7, 2:00 PM EST to 3:00 PM EST
Where
Jefferson County, 2.3 mi ENE of New Market to 2.2 mi WSW of Jefferson City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.113, -83.512

Rainfall runoff filled the bottom of a concrete stairwell to a bottom floor entry into Jefferson Middle School, seeping into the building and damaging some classrooms.

Flash Flood, Greene

When
August 7, 2:30 PM EST to 3:15 PM EST
Where
Greene County, 4 mi SW of Greeneville to 3 mi E of Staunton Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.129, -82.881

A few road closures due to flooding.

Thunderstorm Wind, Unicoi

When
August 7, 2:39 PM EST
Where
Unicoi County, 0.56 mi E of Flag Pond
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -82.540

Several trees were blown down by severe thunderstorm winds, mainly in south Unicoi County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120635, 1120636, 1137802, 1120638, 1120639, 1120640, 1120641, 1120642, 1120643, 1120644, 1120645, 1120648, 1129437, 1120653, 1120669, 1120654, 1120660, 1120658, 1120634, 1120651, 1120662, 1120664, 1120666, 1120656, 1129312, 1120661, 1120670, 1120665, 1120659, 1120667, 1120663, 1120671, 1133791, 1133793, 1120668.